Wisconsin Opioid Resources

If you or a loved one is suffering from an overdose, call 9-1-1 immediately.

The opioid crisis is claiming lives and devastating communities across Wisconsin. Addiction can be overwhelming, and it may be difficult to know where to start on the road to recovery. We hope these resources can help combat the opioid crisis and save lives.

Treatment Centers

Use the map below to find a substance abuse treatment center near you.

Know How to Respond to an Overdose

Information Provided by the Partnership for Drug-Free Kids

Signs of an Overdose

An overdose can happen when the amount ingested causes suppressed breathing in a way that oxygen can’t reach vital organs, and the body begins to shut down. It’s important to note that an overdose can occur anywhere from 20 minutes to 2 full hours after drug use.

Signs of an overdose include:

  • Face is clammy to touch and has lost color
  • Blue lips and fingertips
  • Non-responsive to his/her name or a firm sternum rub using the knuckles
  • Deep snoring or a gurgling sound (i.e. what would be described as a “death rattle”)
  • Slow or erratic breathing, or no breathing at all
  • Heartbeat is slow or has stopped

What To Do if You Suspect an Overdose

  1. Call 911
    If you suspect an overdose and your loved one is unresponsive, call 911. If you must leave the person alone to make the call, put them in the recovery position — on their side with the bottom arm under the head and top leg crossed over the body (see image below). This is to avoid aspiration if he or she vomits. Give the address or location and as much information as you can (i.e., unconscious, not breathing, drugs used if known, etc.).
  2. Administer Naloxone
    Note that naloxone is only effective in the case of an opioid overdose. However, if you are unsure of the substance(s) involved, it’s best to err on the side of caution and administer it. Naloxone is not known to cause any harm in the case of a non-opioid overdose.
  3. Conduct Rescue Breathing
    If the person has labored breathing or is not breathing at all, it is vital to conduct rescue breathing. Tilt the head back, pinch the nose closed and give one slow breath every 5 seconds until the person resumes breathing on their own or until the paramedics arrive. Watch to see that their chest rises and falls with each breath.
  4. Comfort and Support
    Once the person is breathing on their own, place them in the recovery position until paramedics arrive. Comfort the person as he or she may be confused, upset and going through withdrawal (feeling sick from a lack of opioids if their body is dependent on them) when revived. Do not allow him or her to use drugs.
  5. Aftermath of an Overdose
    Once your loved one has been stabilized, this may be an opportunity to suggest detox and treatment.